Georgia, 2011

Damaging Wind and Lightning Strike in Georgia, August 13, 2011

August 13, 2011 · NWS JAX · 2 events in 1 county or zone

A short wave trough moved across the area during the afternoon. This feature combined with an unstable air mass and the sea breeze fueled scattered severe storms mainly across Marion county in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave trough moved across the area during the afternoon. This feature combined with an unstable air mass and the sea breeze fueled scattered severe storms mainly across Marion county in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 13, 1:31 PM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 13, 1:31 PM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
231 PM EDT SAT AUG 13 2011

...DECREASING RAIN CHANCES BY MONDAY...

.SYNOPSIS...UPPER TROF AXIS HAS SHIFTED A BIT SE SINCE THIS MORNING.
LOOKING AT H2O VAPOR SAT IMAGERY...AIR APPEARS RELATIVELY DRY IN
THE MID AND UPPER LEVELS COMPARED TO MOISTURE PLUMES NW AND SE OF
THE AREA. TSTMS HAVE BEGUN TO DEVELOP OVER THE NW AND S PORTIONS
OF THE AREA CLOSER TO THIS DEEPER MOISTURE. EXTREME SE GA REMAINS
NEARLY CLOUD-FREE AS OF 2 PM. EARLY AFTERNOON TEMPS RANGE FROM THE
LOWER TO MID 90S ACROSS MOST OF THE AREA WITH ATLANTIC SEABREEZE
ABOUT 5 MI INLAND AND W COAST SEABREEZE ABOUT 10 MI INLAND DUE TO
SW LOW-LEVEL GRADIENT FLOW.

.SHORT TERM...TSTMS WILL CONTINUE TO FIRE THRU THE AFTN AND
EVENING AIDED BY VORT MAX TRAVERSING THE AREA IN CONCERT WITH
SEABREEZES AND OUTFLOWS. BEST COVERAGE SHOULD BE BETWEEN THE I-75
AND HIGHWAY 301 CORRIDORS IN NE FL WITH A SECONDARY MAXIMUM OVER
OUR NW ZONES. ENUF SW TO W FLOW SHOULD BE PRESENT TO PUSH ACTIVITY
OVER THE COASTAL WATERS BY EARLY EVENING.

E U.S. TROF IS PROGGED TO DIG OVER THE NEXT 48 HRS. THIS SHOULD
EVENTUALLY BRING IN DRIER AIR INTO THE AREA FROM THE NW. SUN
SHOULD SEE SIMILAR PRECIP COVERAGE AND PATTERN TO TODAY. BY MON...
SCATTERED POPS SHOULD BE CONFINED TO NE FL WITH ISOLD POPS OVER SE
GA.

FOR TEMPS...LEANED HEAVILY TOWARD THE MAV DURING THE DAY ON SUN AS
NAM APPEARS TO GENERATE TOO MUCH CLOUD COVER...KEEPING MAX TEMPS
MOSTLY IN THE UPPER 80S. OTHERWISE...A BLEND HAS BEEN USED.

.LONG TERM...TEMPS SHOULD BE CLOSE TO NORMAL THRU THE PERIOD DUE
TO E COAST TROF. POPS WILL START THE PERIOD BELOW NORMAL BUT
RETURN TO NEAR NORMAL BY LATE IN THE COMING WEEK. FEW CHANGES HAVE
BEEN MADE TO EXISTING FORECAST.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NE FL THIS
AFTERNOON AND EVENING...WITH ISOLATED STRONG TO SEVERE POSSIBLE.
HAVE INTRODUCED TS TO ALL OF OUR FL TAF SITES BETWEEN 19-20Z WITH
CONVECTIVE GUSTS UP TO 30 KTS. CHANCES OF TS ARE LESS LIKELY AT SSI
THIS EVENING AS THE SEA BREEZE HAS ALREADY SHIFTED WEST OF THE SITE.
PRECIP WILL DIMINISH AFTER SUNSET WITH SKIES CLEARING THROUGH THE
NEXT AS WSW LOW LEVEL FLOW DEVELOPS. BASED ON RECENT HEAVY RAINFALL
AND LIKELIHOOD OF RAINFALL AT GAINESVILLE AND CECIL FIELD AGAIN THIS
EVENING HAVE A PERIOD OF IFR DUE TO BR/LOW CIGS EARLY SUN MORNING.

&&

.MARINE...ONSHORE FLOW THIS AFTERNOON AND EVENING WILL SHIFT WSW
OVER NIGHT WITH WINDS 10-15 KTS AND COMBINED SEAS 1-3 FT. COULD SEE
SOME ISOLATED STRONG STORMS MOVE OFFSHORE OF THE ATLANTIC COAST THIS
EVENING DUE TO LIGHT WESTERLY STEERING FLOW. LATE MON INTO TUE FLOW
SHIFTS NNE AS A BROAD SURFACE LOW MOVES WESTWARD FROM S GA AND HIGH
PRESSURE EXTENDS DOWN THE ATLANTIC SEA BOARD STATES. WINDS ARE
EXPECTED TO BE EAST 10 KTS OR LESS WITH SEAS 2-3 FT TUE THROUGH THU
WITH SCATTERED SHOWER AND ISOLATED THUNDERSTORM ACTIVITY.

&&

.FIRE WEATHER...DRIER AIR WILL FILTER OVER THE AREA FROM THE NORTH
MONDAY...WITH HIGH DISPERSION NEAR 70 TO 75 ACROSS SE GA AND PORTIONS
OF NE FL MAINLY ALONG AND NORTH OF THE INTERSTATE 10 CORRIDOR.
RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE CRITICAL
VALUES...BUT IT WILL BE POSSIBLE FOR BRIEF PERIODS OF NEAR CRITICAL
VALUES ACROSS THE SUWANNEE RIVER VALLEY ZONES OF N FL MON AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  96  72  95 /  40  40  30  20
SSI  78  93  76  93 /  30  40  30  10
JAX  75  95  74  96 /  30  50  30  30
SGJ  76  92  76  93 /  30  50  30  40
GNV  74  94  73  95 /  30  40  30  30
OCF  74  95  75  95 /  20  30  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/ENYEDI
Hazardous weather outlook, Aug 13, 9:30 AM EST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 AM EDT SAT AUG 13 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-141000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1030 AM EDT SAT AUG 13 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
...HEAT INDICES AROUND 105 DEGREES THIS AFTERNOON...

.DAY ONE...TODAY AND TONIGHT...

HIGH TEMPERATURES IN THE MID 90S ALONG WITH HIGH HUMIDITIES WILL
PUSH HEAT INDICES AROUND 105 DEGREES THIS AFTERNOON. DRINK
PLENTY OF FLUIDS...STAY IN AIR-CONDITIONING IF POSSIBLE...REMAIN OUT
OF THE SUN...AND TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME
OUTSIDE.

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE INLAND AREAS
THIS AFTERNOON AND EVENING AS THE SEABREEZES INTERACT WITH THE NEXT
IN A SERIES OF UPPER DISTURBANCES MOVING ACROSS THE AREA. SCATTERED
STORMS MAY BECOME STRONG TO SEVERE...AND WILL BE CAPABLE OF
PRODUCING STRONG AND GUSTY WINDS...FREQUENT LIGHTNING...AND POSSIBLE
HAIL. LOCALLY HEAVY RAIN IN EXCESS OF 2 INCHES IS POSSIBLE DUE TO
THE SLOW STORM MOTION. STORMS WILL EVENTUALLY SHIFT EAST TOWARD THE
ATLANTIC COAST LATE IN THE DAY AND MAY MOVE INTO THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

HEAT INDICES OF AROUND 105 DEGREES ARE EXPECTED ACROSS NORTHEAST
FLORIDA ON MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY
ACROSS NORTH CENTRAL FLORIDA EACH AFTERNOON THROUGH WEDNESDAY. A FEW
STORMS MAY BE SEVERE AND CAPABLE OF PRODUCING WET DOWNBURSTS AND
FREQUENT LIGHTNING. SCATTERED STORMS RETURN AREA-WIDE ON THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE FOR THEIR AREA IF WARNINGS
ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/SEC

In the hours before

Special weather statement, Aug 13, 5:19 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
619 PM EDT SAT AUG 13 2011

FLZ024-132300-
NASSAU-
619 PM EDT SAT AUG 13 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN NASSAU
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 700 PM EDT...

AT 619 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF YULEE...OR 7 MILES
NORTHEAST OF JACKSONVILLE INTERNATIONAL AIRPORT...MOVING NORTH AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND YULEE
THROUGH 700 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3056 8159 3056 8160 3059 8163 3056 8166
      3057 8170 3071 8168 3069 8152
TIME...MOT...LOC 2219Z 191DEG 9KT 3059 8163

ZAPPE
Special weather statement, Aug 13, 5:22 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
622 PM EDT SAT AUG 13 2011

GAZ164-132315-
CHARLTON-
622 PM EDT SAT AUG 13 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CHARLTON COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 715 PM EDT...

AT 623 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST
OF HOMELAND TO 10 MILES SOUTHWEST OF RACE POND...MOVING NORTHEAST AT
10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
FOLKSTON...HOMELAND AND RACE POND THROUGH 715 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3078 8207 3094 8235 3101 8214 3089 8189
TIME...MOT...LOC 2223Z 246DEG 7KT 3084 8202 3094 8224

ZAPPE
Special weather statement, Aug 13, 5:25 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
625 PM EDT SAT AUG 13 2011

GAZ165-166-132315-
COASTAL CAMDEN-INLAND CAMDEN-
625 PM EDT SAT AUG 13 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CAMDEN
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 715 PM EDT...

AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHEAST OF WOODBINE...MOVING
SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL IMPACT MAINLY
RURAL AREAS OF THE INDICATED COUNTY THROUGH 715 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3087 8160 3104 8169 3109 8163 3094 8149
TIME...MOT...LOC 2225Z 318DEG 7KT 3102 8163

ZAPPE
Special weather statement, Aug 13, 5:42 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
642 PM EDT SAT AUG 13 2011

GAZ132-132330-
COFFEE-
642 PM EDT SAT AUG 13 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL COFFEE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 730 PM EDT...

AT 642 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF AMBROSE...MOVING
EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND AMBROSE AND BROXTON THROUGH 730 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3162 8306 3163 8304 3162 8276 3150 8275
      3153 8307
TIME...MOT...LOC 2242Z 273DEG 8KT 3156 8298
Special weather statement, Aug 13, 6:04 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
704 PM EDT SAT AUG 13 2011

GAZ164-132345-
CHARLTON-
704 PM EDT SAT AUG 13 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
CHARLTON COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 745 PM EDT...

AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST
OF WINOKUR TO 6 MILES SOUTH OF FOLKSTON...MOVING EAST AT 10 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WINOKUR...
HOMELAND AND FOLKSTON THROUGH 745 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS
A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3082 8193 3082 8196 3078 8197 3079 8202
      3076 8201 3075 8202 3075 8209 3104 8205
      3104 8191 3100 8191 3098 8192 3097 8190
TIME...MOT...LOC 2304Z 257DEG 8KT 3101 8198 3076 8201

ZAPPE
Special weather statement, Aug 13, 6:19 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
719 PM EDT SAT AUG 13 2011

GAZ149-163-140000-
ATKINSON-CLINCH-
719 PM EDT SAT AUG 13 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
ATKINSON AND NORTHWESTERN CLINCH COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 800 PM EDT...

AT 720 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF WILLACOOCHEE...OR 7
MILES NORTHEAST OF NASHVILLE...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WILLACOOCHEE AND PEARSON
THROUGH 800 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3134 8282 3110 8286 3112 8298 3118 8298
      3118 8304 3119 8305 3125 8305 3127 8304
      3131 8307 3135 8308
TIME...MOT...LOC 2320Z 278DEG 10KT 3125 8313

ZAPPE

The radar

The Jacksonville radar (KJAX), 61 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Camden

When
August 13, 6:38 PM EST
Where
Camden County, 3.01 mi NNW of Midriver
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.010, -81.870

Lightning struck a 10 x 10 foot utility building and the building was totaled. The location was at the 3R Fish Camp on 99 Sadie Jackson Road in White Oak. The cost of damage was estimated.

Thunderstorm Wind, Camden

When
August 13, 6:40 PM EST
Where
Camden County, 0.91 mi NE of Midriver
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.980, -81.840

Trees were blown down onto power lines near Highway 252 and 3R Fish Camp Road. The time was approximate.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329695, 329698.